Quantcast

Jewish Journal

A New Medication for Weight Loss

by Albert Fuchs, M.D.

July 16, 2010 | 5:05 pm

Obesity is an increasingly prevalent problem in developed countries, and a safe and effective medication for weight loss is eagerly sought.  Most weight loss medications have been plagued by serious side effects.

Fenfluramine, a medication used with phentermine in the popular “fen-phen” combination in the 1990s, was found to cause serious heart valve abnormalities and was withdrawn from the market.  The two prescription medications currently available are only modestly effective and each suffers from side effects that limit its use.  Sibutramine (Meridia) can elevate blood pressure and increase the risk of stroke and heart attack.  Orlistat (by prescription as Xenical, or over the counter as Alli) causes greasy stools and diarrhea.  These side effects make further weight gain seem like an appealing alternative.

A study in this week’s New England Journal of Medicine raises hopes for a new, safer weight loss medicine.  The study randomized over 3,000 overweight and obese patients to lorcaserin and to placebo for one year.  Importantly, all patients received ongoing counseling regarding diet and exercise.  Patients were instructed to engage in 30 minutes of moderate exercise daily and were taught to eat a diet containing 600 calories below their daily energy requirements.

At the end of the first year the group on lorcaserin lost an average of 13 lb, while the placebo group lost an average of 5 lb.  In the second year of the study, the patients on placebo for the first year continued receiving placebo.  The patients on lorcaserin during the first year were again randomized to receive lorcaserin or placebo the second year.  The patients who received lorcaserin the second year maintained the weight loss achieved during the first year, while the patients who received lorcaserin the first year and placebo the second year regained weight until their weight matched the group that was always on placebo.

Most tantalizing, however, was the safety profile.  Side effects were few, and tolerable.  Headache, dizziness and nausea were most common.  Since lorcaserin is in the same family as fenfluramine (though designed specifically to avoid the valvular side effect) the patients were monitored for valvular abnormalities.  The lorcaserin group did not develop valve problems any more frequently than in the placebo group.

The additional weight loss in the lorcaserin was not dramatic, suggesting that lorcaserin is no more effective (or maybe a little less effective) than sibutramine and orlistat.  But this preliminary study suggests that it is much safer than the existing alternatives.  If larger studies replicate this result, it may be a reasonable addition to diet and exercise.

Learn more:

New England Journal of Medicine article:  Multicenter, Placebo-Controlled Trial of Lorcaserin for Weight Management

New England Journal of Medicine editorial:  Drug Management of Obesity — Efficacy versus Safety

WebMD article:  Diet Drug Lorcaserin Safe, Effective, Study Finds

Important legal mumbo jumbo:
Anything you read on the web should be used to supplement, not replace, your doctor’s advice.  Anything that I write is no exception.  I’m a doctor, but I’m not your doctor despite the fact that you read or comment on my posts.  Leaving a comment on a post is a wonderful way to enter into a discussion with other readers, but I will not respond to comments (just because of time constraints).

Tracker Pixel for Entry

COMMENTS

We welcome your feedback.

Privacy Policy
Your information will not be shared or sold without your consent. Get all the details.

Terms of Service
JewishJournal.com has rules for its commenting community.Get all the details.

Publication
JewishJournal.com reserves the right to use your comment in our weekly print publication.

ADVERTISEMENT
PUT YOUR AD HERE

ABOUT THE AUTHOR

{blog_image:alt}

Practicing internal medicine in Beverly Hills since 2000, Dr. Fuchs brags that his practice is “tiny and meant to stay that way.” He has blogged for the past three years...

Read more